How to Recognize Crystal Meth Overdose Symptoms

Last Updated: Apr 3rd 2020

Reviewed by Brittany Polansky

How to Recognize Crystal Meth Overdose Symptoms

Meth (methamphetamine) is an extremely potent, highly addictive drug that has wreaked havoc in rural and urban areas across the United States. The National Institute of Health (NIH) reports that in some regions, meth creates more problems than opiates. Learning how to recognize signs of meth use, and more importantly meth overdose symptoms, are some of the best ways individuals can help save lives. 

What Is Crystal Meth?

Although meth has much in common with cocaine and other stimulants, crystal meth is a neurotoxin that remains in the brain longer, where it can cause significant damage. The more meth a person uses, the faster the central nervous system functions, until the brain and body are dangerously overstimulated.

Can You Overdose on Meth?

If you’re using crystal meth, overdose is always a possibility. All too often, a drug overdose results when the body is unable to process the substance effectively. A meth overdose can lead to severe health problems, and in some cases, death.

Long-Term Crystal Meth Users

Experienced meth users sometimes fight through meth overdose symptoms because their systems have become so desensitized that they can take relatively large doses without immediate problems. On the other hand, long-term users can build a physical tolerance in which increasingly dangerous amounts of meth are needed to reach the same level of pleasure and euphoria — making a successful meth overdose more likely to be fatal.

New Crystal Meth Users

New users are more likely to use toxic amounts of meth because they haven’t developed a tolerance, and they tend to be unaware of how meth affects the body. Inexperienced meth users may take a dose equal to that used by an experienced user, or they may take a second dose before the first dose has worn off. 

Crystal meth overdose may occur when meth is cut with another substance such as caffeine, amphetamines, ketamine, or fentanyl, often without the buyer’s knowledge, or when meth is used with alcohol or other drugs. Sometimes, people overdose when they are unaware they have a health condition such as heart disease or diabetes. 

If you or a loved one is struggling with a meth addiction, give us a call at (866) 971-5531 or contact us online today

How Much Meth Does it Take to Overdose?

Several factors affect the severity of crystal meth overdose symptoms, which can impact survival rate. A heavier person may not be as likely to overdose as a person who weighs less, and a healthy person is less likely to overdose than a person with a heart condition or other physical problems. 

People who have developed a tolerance are typically less likely to overdose than newer users. The frequency of meth use also makes a difference. When meth is injected or smoked rather than snorted, it reaches the brain quickly and effects don’t last as long. Some people may use meth every few hours to stay high, which significantly increases the risk of overdose.

Purity of the meth is also a factor.

What Does a Meth Overdose Feel Like? Acute vs. Chronic

A crystal meth overdose may be either acute or chronic. An acute overdose, which occurs when a person uses a large amount of meth at one time, can be fatal. A chronic overdose refers to harmful effects that build over time. Both are devastating and potentially deadly. 

Common Signs of Meth Overdose: Symptoms of Acute Overdose

  • Profuse sweating
  • Severe stomach pain
  • Tremors
  • Loss of muscle control
  • Difficult, slowed, or stopped breathing
  • Hallucinations
  • High or low blood pressure
  • Chest pain
  • Irregular heart rate
  • Dangerously high body temperature
  • Paranoia
  • Aggression
  • Extreme agitation
  • Panic
  • Psychosis
  • Seizures

The meth overdose symptom that is most commonly the primary cause of death is usually failure of the kidneys and other organs. Meth overdose can also lead to convulsions, stroke, heart attack, or coma.

Common Signs of Meth Overdose: Symptoms of Chronic Overdose

Chronic overdose involves side-effects that may occur when crystal meth is used over a long period of time. Many of these meth overdose symptoms are temporary, but some of them can become permanent:

  • Skin sores
  • Rotten teeth (meth mouth)
  • Insomnia
  • Heart problems
  • Muscle deterioration
  • Frequent infections
  • Severe weight loss
  • Psychosis 
  • Extreme paranoia
  • Decrease in mental functioning

Spotting Meth Overdose Symptoms: What to Do When Someone ODs

Rapid response is critical if you suspect somebody has overdosed on meth. Call 911 immediately, even if you aren’t sure. The longer you wait, the higher the risk of adverse reactions, including death. 

When you call, be prepared to provide as much information as possible, such as:

  • Is the person unconscious? Has breathing stopped? 
  • Were other substances used?
  • Are you aware of other medical problems?

How to Help Someone Who Has Overdosed on Meth

After you have called 911 there are a few steps you can take. While you’re waiting for help to arrive:

  • Tilt the person’s head to one side so she won’t choke on her own vomit.
  • If the person is having a seizure, hold his head carefully to prevent injury, but don’t restrict movement of the arms and legs. 
  • Don’t put anything in the person’s mouth.
  • Be careful if the person is agitated, aggressive, or paranoid.

Good Samaritan Laws

It’s critical that you stay with the person until help arrives. If you’re worried that you may be arrested if you call emergency services, most states have enacted Good Samaritan Laws that protect you, and the person who is overdosing on meth, from prosecution for offenses such as the sale or use of a controlled substance. Good Samaritan laws in many states apply even if you’ve violated probation or parole. Don’t allow your fear to prevent you from getting help immediately.

Meth Overdose Treatment 

While there may be ways to treat individual meth overdose symptoms, there’s no specific method of treating a person in the middle of a crystal meth overdose. First responders will likely perform a toxicology screening, administer intravenous fluids, and may take other necessary steps to stabilize the person.

If the crystal meth was taken orally and help arrives within an hour or two, responders may administer activated charcoal to prevent the toxins from moving from the intestines into the bloodstream.

Once the person arrives at the emergency department, doctors will treat specific meth overdose symptoms such as stroke, heart attack, severe agitation, or organ failure.

Meth Withdrawal Occurs in Two Phases

When undergoing crystal meth detox, it’s important to understand that meth withdrawal takes place in two phase:

Phase One

Phase one generally lasts up to 10 days and typically involves:

  • Intense cravings
  • Tremors
  • Aches and pains
  • Headaches
  • Constipation
  • Diarrhea
  • Clammy skin
  • Irregular heartbeat 
  • Exhaustion
  • Lack of energy
  • Sleep difficulties
  • Irritability
  • Paranoia
  • Confusion
  • Mood swings
  • Anxiety
  • Depression — including the possibility of suicidal thoughts or behavior

Phase Two

Phase two, which lasts for at least two weeks, is usually the time when meth withdrawal symptoms begin to stabilize. However, withdrawal during this period may involve continued cravings, nightmares, mood swings, depression, and anxiety.

After three to four weeks, symptoms continue to lessen and sleep and energy levels begin to normalize. Cravings may continue for a few months, or they may begin to diminish after about five weeks.

Unfortunately, some meth withdrawal symptoms, such as paranoia and psychosis, may last several months, even with crystal meth addiction treatment. Others, like memory problems and sleep difficulties, may be permanent. 

Detoxing off Crystal Meth: Meth Addiction Treatment

If a person is experiencing any of meth overdose symptoms, that’s a clear warning that something is very wrong. If they survive an overdose, meth addiction treatment should begin as soon as possible. Even though this overdose wasn’t fatal, the next one may be a different story. Getting into treatment and detoxing off of meth should become a top priority.

The Importance of Quality Meth Addiction Treatment

If you’re concerned about your use of meth, or if you’re worried about somebody you love, recognizing the signs of crystal meth overdose may mean the difference between life and death. Meth addiction treatment is challenging, but quality treatment provided by an experienced, compassionate team of professionals offers the best chance of success. 

At 1st Step Behavioral Health, we’re ready to help, using effective, evidence-based treatments for meth addiction. Call us at (866) 971-5531 or contact us online today.

Reviewed for Medical & Clinical Accuracy by Brittany Polansky

Brittany PolanskyBrittany has been working in behavioral health since 2012 and is a Primary Clinician at our facility. She is an LCSW and holds a master’s degree in social work. She has great experience with chemical dependency and co-occurring mental health diagnoses as well as various therapeutic techniques. Brittany is passionate about treating all clients with dignity and respect, and providing a safe environment where clients can begin their healing journey in recovery.